Is this normal after lip augmentation with Juvederm Ultra that my mouth won't close? (Photo)

I got my lips filled yesterday and Ishe used most of the one syringe on my top lip since my bottom is pretty big. I know there is suppose to be swelling but now when my lips are at resting the middle of them don't touch each other. I did notice when she was filling my lips she injected most of the filler more towards the corner of my lips and the area next to it but did not put any in the middle of my top lip. They are closed until Monday so I have no one to ask.

Doctor Answers 6

Is this normal after lip augmentation with Juvederm Ultra that my mouth won't close?

Dear Areyoudone,
Thank you so much for your question and photos. The day after lip injections can be a little scary for some as the swelling that normally occurs can cause some distortion. If you were happy with the size of your lips immediately after the injection procedure then you should be happy with the size and shape when your swelling resolves over the next few days to week. You can try to speed up the resolution of your swelling with icing and gentle massage. Some patients get good results by taking Bromelain and Arnica Montana as well.
It is important to check back with your injector next week to make sure all is resolving well.
If, in fact, your lips are larger than you desired then the effect of the injection can be reversed by the injection of hyaluronidase - an enzyme that can dissolve the injected hyaluronic acid quickly.
Best wishes


Charlotte Plastic Surgeon
4.9 out of 5 stars 38 reviews

Swelling after lip injections

Areyoudone,

A full syringe of filler in the top lip is quite a bit but can be necessary in rare cases.  However, in my experience that lips swell more than any other part of the face that I inject with filler.  This should calm down in the next few days.  I would recommend icing your lips over the weekend to try and minimize the swelling.  If most of the product was injected at the corners of your mouth you can expect more volume there but you can also expect more swelling.  If things are not improving on Monday I would call the clinic and ask to be seen.  Over the weekend you can also gently massage your lips to help even the product.

One nice thing about hyaluronic acid fillers like Juvederm Ultra Plus is that if once the swelling comes down you are still unhappy an enzyme (hyaluronidase) can be injected to dissolve the filler, but I bet you will see significant changes in the next few days for the better.

Best Wishes,

Cody Koch 

Cody A. Koch, MD, PhD
Des Moines Facial Plastic Surgeon
5.0 out of 5 stars 16 reviews

Severe lip swelling after filler

Thank you for asking about your lip Juvederm.

  • A full syringe in the upper lip is a fair amount of filler.
  • And lips swell a lot.
  • I suggest keeping the lips moisturized and cooling the area with ice compresses as much as possible for several day. 
  • The swelling will improve on its own but icing will help.
  • By Monday when the Clinic reopens, if things are not better, return to be checked.
Always see a Board Certified Plastic Surgeon
Hope you found this answer helpful. Best wishes.

Swelling after filler injected into lips

It is very normal to have swelling after having filler injected anywhere on the face, but especially in the lips. This area is very sensitive and reactive to trauma. Once the swelling subsides you will be able to better assess if the Juvederm was injected evenly throughout and you and your doctor can decide if it needs to be altered at all. 

Dennis Gross, MD
New York Dermatologist
4.4 out of 5 stars 5 reviews

Lip Augmentation with Juvederm

Juvederm is an excellent filler for lip augmentation.  There are times that you may have swelling for several days after the injections.  Wait about two weeks.  If there is still this much swelling then you may need to have the product dissolved.  For the best cosmetic results please consult a board certified dermatologist with a great deal of experience with Juvederm and lip augmentation.

Filler in lips

Good afternoon.  Swelling is normal after injection with hyaluronic acid-based fillers, especially in the lips.  This settles down after a day or two.

That being said, 1cc of filler in just your top lip is A LOT more than I habitually use - especially in someone like you with full lips and a near-perfect upper/lower lip ratio.  Perhaps your injector used some in the "commissures" of your lips and the surrounding skin as well?  However, in your photo, your cupid's bow and white-roll are obliterated. 

I suppose only time will tell, but I would certainly get on the phone with your injector on Monday am for a re-evaluation.  In some rare cases, you might have to inject a reversal agent - hyaluronidase - if the problem doesn't go away.

Hope that helped. -JMK 

J. Matthew Knight, MD
Orlando Dermatologic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.